Alert archive / South Dakota / Tornado Warnings in 1997

Tornado Warning 26, NWS Aberdeen, SD

July 19, 1997Grant County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 19, 1997, 9:42 PM CDT for Grant County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1997, 9:42 PM CDT (02:42 UTC)
Expired
Jul 19, 1997, 10:15 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Grant County, SD

The radar

The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2323 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 200243 RRA
TORABR
SDC051-200315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT SAT JUL 19 1997

* TORNADO WARNING FOR
  NORTHEASTERN GRANT COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 1015 PM CDT
 
* SOME LOCATIONS AFFECTED
  BIG STONE CITY 945 PM CDT
  RURAL AREAS NORTHEAST OF MILBANK THROUGH 1010 PM CDT

* AT 938 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A TORNADO 37
  MILES SOUTHEAST OF SISSETON OR IN THE VICINITY OF BIG STONE CITY
  MOVING SOUTHEAST AT 15 MPH.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

R.S./D.M.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 19, 9:05 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 19, 9:05 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT SAT JUL 19 1997

BEST CHANCES OF TSRAS LATE THIS EVENING HAVE MOVED SOUTH OF
MOBRIDGE...ABERDEEN...GETTYSBURG AS NORTH TO NORTHEAST WINDS PUSH IN
SOME DRIER AND COOLER AIR. AREA OF -SHRAS ACROSS NC SD WILL BE ENDING
BY MIDNIGHT. LEFT CHANCES IN AREAS WHERE OUTFLOW BNDRY AND COOL FRONT
STILL MAY KICK OFF SOME TSRAS FROM PIERRE THROUGH WATERTOWN TO WHEATON.
ALSO MADE ADJ TO WIND FORECAST.

.ABR...NONE

DM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:26 PM CDTSevere Thunderstorm WarningABRRoberts49 min
Jul 19, 9:30 PM CDTSevere Thunderstorm WarningABRGrant, Roberts45 min
Jul 20, 2:22 AM CDTSevere Thunderstorm WarningABRHand48 min
Jul 20, 3:31 AM CDTSevere Thunderstorm WarningABRSpink49 min
Jul 20, 4:13 AM CDTSevere Thunderstorm WarningABRDay62 min
Jul 20, 5:27 AM CDTSevere Thunderstorm WarningABRRoberts63 min

Nearby

Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.